Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 79, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 24, 2004, 6:57 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2004, 6:57 PM CDT (23:57 UTC)
- Expired
- Sep 24, 2004, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 242358
FFWSGF
MOC067-153-250400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT FRI SEP 24 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN AND EASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI.
NORTHERN AND WESTERN OZARK COUNTY IN SOUTHWEST MISSOURI.
* UNTIL 1100 PM CDT.
* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED BUT NEARLY THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG
A LINE FROM NEAR THEODOSIA...TO ROCKBRIDGE...TO JUST SOUTHEAST OF
VANZANT. DOPPLER RADAR ESTIMATED THAT PORTIONS OF THESE AREAS
HAVE SEEN ONE AND A HALF TO OVER THREE INCHES OF RAIN DURING THE
PAST HOUR OR TWO.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...THEODOSIA...ISABELLA...WILLHOIT... AND ROCKBRIDGE. FLASH
FLOODING CAN BE EXPECTED ACROSS MANY RURAL AREAS OF DOUGLAS AND
OZARK COUNTIES.
AT AROUND 645 PM...A COOPERATIVE OBSERVER 4 MILES SOUTHEAST OF
VANZANT REPORTED AN INCH AND A HALF OF RAIN IN ABOUT 15 MINUTES.
AT 650 PM AN AUTOMATED RAIN GAUGE IN ISABELLA REPORTED 0.96
INCHES OF RAIN IN 30 MINUTES. THESE RAINFALL AMOUNTS CORRELATE WELL
WITH RADAR ESTIMATES...WHICH MEANS THAT PORTIONS OF EASTERN DOUGLAS
COUNTY HAVE LIKELY RECEIVED OVER 3 INCHES OF RAIN IN THE PAST HOUR
FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
THIS FLASH FLOOD WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY
WHICH WAS IN EFFECT.
LAT...LON 3691 9209 3678 9229 3668 9247 3649 9256
3650 9278 3672 9269 3691 9232 3705 9209
$$
IZZI2 follow-up statements
000 WGUS73 KSGF 250211 FFSSGF MOC067-153-250415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 911 PM CDT FRI SEP 24 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR NORTHERN AND WESTERN OZARK COUNTY AND SOUTHERN AND EASTERN DOUGLAS COUNTY... HEAVY RAINFALL HAS ENDED ACROSS AREA...HOWEVER LOW WATER CROSSING ON SOME OF THE LESSER TRAVELED COUNTY ROADS MAY STILL BE FLOODED. PERSONS TRAVELING ACROSS RURAL PORTIONS OF DOUGLAS AND OZARK COUNTIES THIS EVENING SHOULD BE ON THE LOOK OUT FOR FLOODED LOW WATER CROSSING. $$ IZZI
000 WGUS73 KSGF 250347 FFSSGF MOC067-153-250400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1047 PM CDT FRI SEP 24 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PORTIONS OF OZARK AND DOUGLAS COUNTIES IS BEING ALLOWED TO EXPIRE... HEAVY RAINFALL HAS ENDED ACROSS OZARK AND DOUGLAS COUNTIES. LAW ENFORCEMENT OFFICIALS INDICATE THAT NO FLOODING IS OCCURRING...THEREFORE THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE. $$ IZZI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:21 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 24, 2:21 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 221 PM CDT FRI SEP 24 2004 .DISCUSSION... LINGERING PRECIPITATION CHANCES ARE THE MAIN SHORT TERM FORECAST CONCERN. WEAK PREFRONTAL TROUGH AND COLD FRONT CONTINUE TO EDGE EAST THROUGH THE FORECAST AREA THIS AFTERNOON. DESPITE A NARROW CORRIDOR OF INCREASED MOISTURE FROM SE MO INTO NW AR...AND SOME INSTABILITY BASED ON A MODIFIED KUNO PROGGED SOUNDING WHICH INDICATES SBCAPES OF AROUND 1200 J/KG...ONLY WIDELY SCATTERED LIGHT SHOWERS ARE OCCURRING WITH LITTLE TO NO LOW LEVEL CONVERGENCE ALONG THE SFC TROUGH. INSTABILITY IS EVIDENT OVER NW AR/EAST CNTRL OK WHERE SOME CONVECTION HAS DEVELOPED...ESPECIALLY OVER HIGHER TERRAIN. SHORTWAVE MOVING NORTHEAST THROUGH EASTERN OK IS HELPING TO GET CONVECTION GOING TO OUR SOUTH. AS THE SHORTWAVE CONTINUES TO MOVE NORTHEAST INTO SOUTHERN MO AND NW AR...WOULD EXPECT SOME INCREASE IN CONVECTION/RAIN COVERAGE IS POSSIBLE...SO WILL HOLD ONTO PRECIP CHANCES INTO THE NIGHTTIME HOURS OVER SOUTH CENTRAL MO. DRYER SFC AIR IS ALREADY SHIFTING INTO SE KS AND WESTERN MO ATTM...AND THIS WILL GRADUALLY PUSH INTO EASTERN SECTIONS OF THE OZARKS LATE TONIGHT AS SFC HIGH PRESSURE MOVES INTO THE CNTRL PLAINS. OTHERWISE...NOT LOOKING AT ANY SIGNIFICANT CHANGES TO THE FORECAST FROM SATURDAY AND BEYOND. HIGH PRESSURE WILL CONTINUE TO BUILD INTO IA AND NORTHERN MO OVER THE UPCOMING WEEKEND. DESPITE A WEAK SHORTWAVE AND ASSOCIATED COLD FRONT MOVING SOUTHEAST INTO THE AREA LATE MON...WITH SCANT MOISTURE IN PLACE...RAIN CHANCES SEEM UNLIKELY. PLACEMENT/TIMING OF ANY FEATURES IN THE MED RANGE ARE DUBIOUS AT BEST GIVEN THE BLOCKY PATTERN...BUT AFTER ANOTHER STRONG CANADIAN HIGH BUILDS INTO THE AREA BY MIDWEEK...THEN SHIFTS EASTWARD TO THE EAST COAST THU-FRI...THE GULF MAY FINALLY OPEN UP WITH WHAT WILL HOPEFULLY BE A MORE FAVORABLE MIDLEVEL PATTERN FOR RAINFALL JUST BEYOND DAY 7 (FRI). DSA && .AVIATION... MOISTURE ASSOCIATED WITH THE REMNANTS OF IVAN ALONG WITH A WEAK COLD FRONT WILL CAUSE A FEW SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EVENING. BROKEN TO OVERCAST CEILINGS OF 6 TO 10 THOUSAND FEET CAN BE EXPECTED FROM NEAR SPRINGFIELD EASTWARD. HOWEVER VFR CONDITIONS WILL PREVAIL. FOSTER && .FIRE WEATHER DRYER CONDITIONS/LOWER DEWPOINTS WILL CONTINUE TO MOVE BACK INTO THE AREA OVER THE UPCOMING WEEKEND. THIS WILL END UP BEING ONE OF THE DRIEST SEPTEMBERS OVER THE SOUTHERN MO OZARKS IN QUITE SOME TIME. FORTUNATELY...THERE DOESNT APPEAR TO BE ANY SYSTEM TO PRODUCE STRONG WINDS FOR THE NEXT SEVERAL DAYS. NORTHEAST WINDS SOUTH OF SFC HIGH PRESSURE BUILDING INTO NORTHERN MO MIGHT PRODUCE SOME GUSTS TO AROUND 15-20 MPH ON SATURDAY (20 FT WINDS). ALSO BELIEVE AFTERNOON DEWPOINTS WILL BE SOMEWHAT LOWER THAN OBJECTIVE MOS GUIDANCE THIS WEEKEND WITH DRYER AIR/LOWER DEWPOINTS MIXING DOWNWARD DURING THE AFTERNOON. MINIMUM RH VALUES WILL PROBABLY DROP TO THE 25-30 PERCENT RANGE OVER PORTIONS OF SOUTHERN MO ON SATURDAY AND SUNDAY. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. DSA
Hazardous weather outlook, Sep 24, 1:00 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI SEP 24 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT FRI SEP 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS. AREAS AFFECTED AND TIMING: ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN COUNTIES ALONG AND SOUTHEAST OF A LINE FROM VICHY TO BRANSON THROUGH 8 PM. DISCUSSION: MOISTURE STREAMING NORTH AHEAD OF A WEAK COLD FRONT OVER THE MISSOURI OZARKS WILL ALLOW SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE TO DEVELOP. WITH LIMITED INSTABILITY IN PLACE OVER THE REGION...SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. DSA
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.